Alert archive / Arizona / Flash Flood Warnings in 2003

Flash Flood Warning 22, NWS Las Vegas, NV

August 15, 2003Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2003, 9:00 PM MST for Mohave County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 9:00 PM MST (04:00 UTC)
Expired
Aug 15, 2003, 9:30 PM MST
In force
30 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2757 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 160402
FFWVEF
AZC015-160530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 PM MST FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MOHAVE COUNTY IN NORTHWEST ARIZONA

* UNTIL 1030 PM MST

* AT 900 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS CONTINUING OVER MUCH OF CENTRAL MOHAVE COUNTY. 
  ALTHOUGH RAINFALL RATES HAVE DECREASED...THE RAIN WILL BE FALLING 
  ON GROUND WHICH IS ALREADY SATURATED...AND ADDITIONAL FLOODING IS 
  EXPECTED. 

* THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE...
  NEAR VALENTINE AT 935 PM MST
  NEAR CHLORIDE...NEW KINGMAN-BUTLER AT 1030 PM MST

LAT...LON 3509 11456 3567 11466 3614 11469 3614 11440
          3597 11417 3623 11409 3620 11326 3492 11388

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM MST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 PM PDT FRI AUG 15 2003

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION TONIGHT AND SATURDAY. THE
LOW WILL BEGIN TO MOVE NORTHEAST SUNDAY WITH SOMEWHAT DRIER AIR
MOVING IN FROM THE WEST.

&&

.DISCUSSION...THUNDERSTORMS HAVE BEEN DEVELOPING NICELY THIS
AFTERNOON IN THE AREA WHICH RECEIVED ABUNDANT SUNSHINE THIS MORNING
AND EXPECT THIS DEVELOPMENT TO CONTINUE AND TO SPREAD TO THE
SOUTHWEST TONIGHT. SO FAR THE STRONGEST STORMS HAVE BEEN IN REMOTE
LOCATIONS OF NORTHERN MOHAVE COUNTY. BASED ON CURRENT SATELLITE AND
RADAR TRENDS COMBINED WITH MODELS...CURRENT LOCATION OF FLASH FLOOD
WATCH ACROSS MOST OF MOHAVE AND INTO FAR SOUTHEAST SAN BERNARDINO
COUNTY LOOKS GOOD. THIS IS WHERE BEST MOISTURE AND INSTABILITY IS
AND WHERE THE FLOW WILL LIKELY TAKE CURRENT CONVECTION. THUNDERSTORM
CHANCES TAPER OFF FARTHER NORTHWEST AND EXPECT NO THUNDERSTORM
ACTIVITY TONIGHT OVER ESMERALDA AND NORTHWEST NYE AND INYO COUNTIES.
SOME STORMS MAY CLIP SOUTHEAST INYO COUNTY HOWEVER. STILL LOOKS
MOIST AND FAIRLY UNSTABLE SATURDAY ACROSS THE EASTERN PORTION OF THE
FORECAST AREA BUT NOT AS MUCH DYNAMICAL LIFT EXPECTED AS THE UPPER
LOW WEAKENS. STILL LOOKS TOO DRY AND STABLE OVER THE WESTERN PORTION
FOR ANY THUNDERSTORM DEVELOPMENT. MODELS DIFFER SOME FOR SUNDAY BUT
GENERALLY LOOKS LIKE THE UPPER TROUGH MOVING EAST THROUGH THE
PACIFIC NORTHWEST WILL HELP KICK OUR SOUTHWEST LOW TO THE NORTHEAST
A BIT...ALLOWING SOME DRIER AIR TO MOVE IN FROM THE WEST. WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY MOHAVE AND LINCOLN COUNTY AND BRING
TEMPS UP A BIT.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY WILL SEE A DRYING TREND AS
SHORTWAVE RIDGING BUILDS IN AFTER DEPARTURE OF THE WEEKENDS TROUGH
TO THE NORTHEAST. THERE WILL STILL BE SOME RESIDUAL MOISTURE IN
MOHAVE COUNTY TUESDAY AND WEDNESDAY TO LEAVE IN SOME SLIGHT CHANCE
POPS WHILE ELSEWHERE SOUTHWEST FLOW WILL BE RESPONSIBLE FOR SOME
DRYING AND WARMING. CONCERN IS FOR THURSDAY AND FRIDAY AS GFS AND
UKMET SHOW POTENTIAL OF DRAWING UP MOISTURE FROM THE SOUTH. NOT
CONFIDENT OF THIS BUT HAVE UPPED POPS IN MOHAVE COUNTY THURSDAY TO
REFLECT THIS.

&&

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOHAVE AND EXTREME
SOUTHEAST SAN BERNARDINO COUNTIES FROM NOON UNTIL 9 PM.

&&

HARRISON/JACQUES
Hazardous weather outlook, Aug 15, 6:10 AM MST, 14 hours 50 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-161300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 AM PDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY
A LOW PRESSURE SYSTEM MOVING EAST INTO ARIZONA TODAY WILL COMBINE
WITH A MOIST AND UNSTABLE AIR MASS TO PRODUCE SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE OVER NORTHWEST ARIZONA. A
FLASH FLOOD WATCH IS IN EFFECT FOR MOHAVE COUNTY ARIZONA AND EXTREME
SOUTHEAST SAN BERNARDINO COUNTY NEAR THE COLORADO RIVER FROM NOON
UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
SATURDAY ACROSS MUCH OF THE AREA AS THE LOW PRESSURE SYSTEM SLOWLY
MOVES NORTH FROM ARIZONA INTO SOUTHERN UTAH. THE THREAT OF HEAVY
RAIN WITH SOME STORMS MAY STILL EXIST ACROSS SOUTHERN NEVADA...
NORTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA. DRIER FLOW WILL
SPREAD OVER THE REGION SUNDAY THROUGH THURSDAY FOR A DIMINISHING
THREAT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED BUT WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 15, 8:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0822 PM PDT FRI AUG 15 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    CALIENTE                  NV   FLASH FLOOD
08/15/03   LINCOLN                        US HWY 93 FLOODED AND
                                          COVERED WITH DEBRIS.
                                          FLOODING IN CALIENTE ALSO.

JACQUES
Local storm report, Aug 15, 8:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
0827 PM PDT FRI AUG 15 2003

TIME(PDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    CHRYSTAL SPRINGS         NV   FLASH FLOOD
08/15/03   LINCOLN                       US HWY 93 BLOCKED OFF
                                         DUE TO FLOODING AT MILE
                                         MARKER 51.

JACQUES

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:58 PM MSTFlash Flood WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.